Alert archive / West Virginia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 73, NWS Charleston, WV

June 23, 20104 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 23, 2010, 4:28 PM EDT for 4 counties in West Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2010, 4:28 PM EDT (20:28 UTC)
Expired
Jun 23, 2010, 5:30 PM EDT
In force
62 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Boone County, WV, Kanawha County, WV, Lincoln County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 9 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 PM EDT, 58 minutes earlier.

Area forecast discussion, Jun 23, 3:30 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT WED JUN 23 2010

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING IN HOT...SOUPY
AIRMASS. COLD FRONT PUSHES SOUTHEAST THROUGH REGION THURSDAY. HIGH
PRESSURE BUILDS IN FOR FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
STORMS HAVE BEEN FORMING ALONG EDGES OF COLD POOL LEFT BY MORNING
ACTIVITY ACROSS THE FAR SOUTHWEST CWA...WITH HELP FROM OLD MCV.
ALSO...THERE ARE SCATTERED STORM IN SOUTHEAST OHIO AS AIRMASS HAS
HAD TIME TO RECOVER BEHIND THE MORNING RAINS.  RAIN-COOLED AIR ACROSS
HEART OF CWA HAS PREVENTED MUCH CU TO THIS POINT...BUT EVEN THIS
AREA HAS TIME TO RECOVER.

EXPECT MOST OF THE ACTIVITY FROM CURRENT GREAT LAKES MCS TO REMAIN
TO THE NORTH THIS EVENING...ALTHOUGH CORFIDI VECTORS SUGGEST ANY
CELLS ON THE FRINGES COULD PROPAGATE INTO THE NORTHERN CWA LATE THIS
AFTERNOON OR EARLY THIS EVENING.  WHATEVER FORMS ACROSS NORTHERN
ILLINOIS OVER THE NEXT FEW HOURS WILL HAVE TO BE WATCHED AS
WELL...ALTHOUGH FLOW WILL ALSO FAVOR A MORE NORTHERLY TRAJECTORY FOR
THIS CLUSTER AS WELL.  FOR NOW...EXPECTING CURRENT CWA ACTIVITY TO
TREK SLOWLY EASTWARD SIMILAR TO 3KM HRRR MODEL...BEFORE LARGELY
DISSIPATING BY LATE EVENING DUE TO LOSS OF HEATING.  KEEPING
SCATTERED POPS FOR THE MOST PART.  WITH WEAK FLOW AND HIGH FREEZING
LEVELS...THINK ANY SEVERE THREAT IS MAINLY CONFINED TO DOWNBURST
WIND DAMAGE.

GOING FOR A QUIET PERIOD FROM LATE EVENING THROUGH DAWN OR
SO...BARRING ARRIVAL OF ILLINOIS STORMS. INCREASING SURFACE PRESSURE
GRADIENT SHOULD KEEP BOUNDARY LAYER FAIRLY MIXED AND PREVENT MUCH
FOG FORMATION. NEXT ISSUE IS COLD FRONTAL BOUNDARY...SLATED TO
ARRIVE TOMORROW.  MUCH OF THE PRECIPITATION MAY OCCUR WITH A
PREFRONTAL TROUGH WHICH WILL SWING INTO SOUTHEAST OHIO AFTER
12Z...THROUGH CRW/CKB BY 18Z...AND THROUGH THE MOUNTAINS BY 00Z.
KEPT HIGH CHANCE OR LOW LIKELY POPS.  MAIN SHORTWAVE REMAINS WELL
OFF TO THE NORTH AND FRONT GETS STRETCHED OUT A BIT.  NOT PICTURING
SEVERE WEATHER OR HEAVY RAINFALL HERE.

LIKED A GENERAL MAV/MET BLEND FOR OVERNIGHT LOWS.  TENDED TO GO AT
OR A TOUCH BELOW MOS FOR THURSDAY GIVEN EXPECTED CLOUDS AND
SHOWERS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
MODELS CONTINUE THE PATTERN OF OUR AREA BEING ON THE SOUTHERN EDGE
OF THE WESTERLIES...WITH SHORT WAVES RIDING EAST SOUTHEAST ACROSS
THE GREAT LAKES AND NEW ENGLAND. THE SHORT WAVE THAT WILL PUSH A
VERY WEAK COOL FRONT SOUTH AND EAST OF OUR AREA BY EARLY THURSDAY
NIGHT WILL TAKE THE DEEP MOISTURE AND DYNAMICS WITH IT. SO EVEN IF
THE FRONT ITSELF GETS HUNG UP IN THE MOUNTAINS...GOOD DRYING ALOFT
WILL PUSH THE STORMS EAST OF THE MOUNTAINS THURSDAY NIGHT.

HIGH PRESSURE WILL DOMINATE FRIDAY AND SATURDAY WITH MUCH DRIER
AIR. HOWEVER...MOST OF THE COOLER AIR STAYS OVER THE GREAT LAKES AND
NEW ENGLAND...SO HIGH TEMPERATURES FRIDAY AND SATURDAY WILL STILL
BE NEAR 90 DEGREES. ON THE OTHER HAND...NIGHTS WILL BE MUCH COOLER
WITH LOWS CLOSER TO 60 DEGREES...DUE TO BETTER RADIATIONAL COOLING
IN THE DRIER AIR.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
BY SUNDAY THE HIGH MOVES OFF...AND HOTTER TEMPS AND INCREASING
HUMIDITY MAY BRING ISOLATED AFTERNOON STORMS.

MODELS SIMILARLY TAKE A STRONGER COOL FRONT ACROSS THE AREA ON
MONDAY...AS ANOTHER STRONGER SHORT WAVE DROPS ACROSS THE GREAT LAKES
AND NEW ENGLAND. THIS STRONGER SHORT WAVE WITH BETTER UPPER DYNAMICS
WILL ALLOW THIS FRONT TO MOVE RIGHT ACROSS...ACCOMPANIED BY
SCATTERED STORMS. THUS...A HOT AND HUMID MONDAY WILL BE FOLLOWED BY
NOTICEABLY COOLER AND DRIER CONDITIONS BY TUESDAY AND WEDNESDAY.
LOOK FOR HIGHS IN THE 80S.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
BEST AREAS FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON ARE IN
SOUTHEAST OHIO/NORTHEAST KENTUCKY...DUE TO BOUNDARY LEFT BY EARLIER
RAINFALL...AND IN THE COALFIELDS OF WV/VA WHERE THE BEST INSTABILITY
LIES.  LOWEST CHANCES ACROSS NORTHCENTRAL AND NORTHEAST WV...AT
LEAST INITIALLY.  STILL CANNOT RULE OUT A STORM ANYWHERE.  INCLUDED
CB BUT NOT PREVAILING THUNDER IN TAFS...AS ANY STORM SHOULD BE
FAIRLY BRIEF AT BEST.  ACTIVITY SHOULD WANE DURING THE EVENING
HOURS.  MAINLY VFR OVERNIGHT WITH LITTLE FOG DUE TO A FAIRLY WELL
MIXED BOUNDARY LAYER.  FRONTAL BOUNDARY CROSSES INTO SOUTHEAST OHIO
AFTER 12Z AND APPROACHES CRW/CKB BY 18Z.  EXPECTING AT LEAST A
BROKEN LINE OF SHRA/TSRA WITH THE FRONT.  KEPT ANY SHRA MVFR FOR NOW
BUT BRIEF IFR IS POSSIBLE.

AFTER 18Z THURSDAY...
SOME BRIEF IFR CONDITIONS IN THUNDERSTORMS THURSDAY AFTERNOON INTO
THE EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...CL/JMV
NEAR TERM...CL
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...CL
Hazardous weather outlook, Jun 23, 4:04 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
404 PM EDT WED JUN 23 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-242015-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
404 PM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
THESE STORMS COULD PRODUCE VERY GUSTY WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 2:30 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT WED JUN 23 2010

OHZ067-076-231930-
MORGAN OH-WASHINGTON OH-
230 PM EDT WED JUN 23 2010

...A STRONG THUNDERSTORM WILL AFFECT MORGAN AND NORTHERN WASHINGTON
COUNTIES...

AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
MCCONNELSVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HACKNEY AROUND 245 PM...BEVERLY AROUND 300 PM
AND MACKSBURG AROUND 315 PM.

THIS WILL IMPACT

I-77 BETWEEN MILE MARKERS 1 AND 16 IN OHIO.

THIS WILL IMPACT

.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3976 8166 3974 8164 3967 8164 3966 8158
      3959 8158 3958 8148 3964 8148 3964 8145
      3960 8138 3961 8126 3958 8125 3957 8118
      3939 8132 3957 8198 3977 8190

13
Special weather statement, Jun 23, 2:57 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT WED JUN 23 2010

WVZ024>026-033>035-232015-
BOONE WV-LOGAN WV-MCDOWELL WV-MINGO WV-RALEIGH WV-WYOMING WV-
257 PM EDT WED JUN 23 2010

...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT LOGAN...
NORTHERN MCDOWELL...RALEIGH...SOUTHEASTERN BOONE...SOUTHEASTERN
MINGO AND WYOMING COUNTIES...

AT 250 PM EDT...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WERE ALONG
A LINE FROM 4 MILES NORTHWEST OF LOGAN TO 13 MILES SOUTHEAST OF
LOGAN TO 11 MILES EAST OF GRUNDY...MOVING EAST AT 25 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR CYCLONE AROUND 305 PM...BLAIR...CLEAR
FORK...BAILEYSVILLE...AND OCEANA AROUND 310 PM...SHARPLES AROUND 315
PM...COALWOOD...WOLF PEN...AND DAVY AROUND 320 PM AND KOPPERSTON
AROUND 325 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

I-64 NEAR BECKLEY BETWEEN MILE MARKERS 120 AND 123 THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 28 AND 51.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3736 8192 3775 8187 3792 8209 3794 8134
      3789 8130 3775 8112 3761 8106 3756 8119
      3752 8120 3749 8126 3745 8128 3741 8128
      3740 8131 3736 8134 3730 8186

13
Special weather statement, Jun 23, 4:11 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
411 PM EDT WED JUN 23 2010

WVZ006-013>015-026-232115-
BOONE WV-CABELL WV-KANAWHA WV-LINCOLN WV-PUTNAM WV-
411 PM EDT WED JUN 23 2010

...A STRONG THUNDERSTORM WITH GUSTY WINDS WILL AFFECT NORTHERN
LINCOLN...NORTHWESTERN BOONE...SOUTHEASTERN CABELL...SOUTHWESTERN
PUTNAM AND WEST CENTRAL KANAWHA COUNTIES...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
HAMLIN...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HAMLIN AROUND 430 PM...SWEETLAND AROUND 440
PM...GRIFFITHSVILLE AROUND 450 PM...ALKOL AROUND 500 PM...SOD AROUND
510 PM AND ALUM CREEK AROUND 520 PM.

THIS WILL IMPACT

I-64 BETWEEN MILE MARKERS 52 AND 56 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3829 8231 3831 8227 3833 8230 3838 8230
      3837 8167 3810 8170 3819 8228 3822 8226
      3824 8230 3826 8231

13

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:57 PM EDTSpecial Weather StatementRLXLogan, McDowell, Raleigh, Wyoming78 min
Jun 23, 4:11 PM EDTSpecial Weather StatementRLXLincoln64 min
Jun 23, 4:18 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Putnam57 min
Jun 23, 4:42 PM EDTSpecial Weather StatementRLXDoddridge, Ritchie78 min
Jun 23, 5:22 PM EDTSpecial Weather StatementRLXBarbour, Doddridge, Harrison, Taylor68 min
Jun 23, 5:33 PM EDTSpecial Weather StatementRLXJackson, Mason, Putnam, Roane57 min
Jun 23, 6:00 PM EDTSpecial Weather StatementRLXFayette60 min
Jun 23, 6:20 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Pleasants, Ritchie, Tyler40 min
Jun 23, 6:31 PM EDTSpecial Weather StatementRLXClay, Nicholas74 min
Jun 23, 7:05 PM EDTSpecial Weather StatementRLXBarbour, Doddridge, Harrison, Lewis, Pleasants, Ritchie and 2 more70 min
Jun 23, 2:30 PM EDTSpecial Weather StatementRLXMorgan, Washington60 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.